A new label on some antidepressants warns that they may make kids feel more suicidal. But that warning shouldn't stop parents from considering their use for depressed teens, psychiatrists say.
"Depression interrupts a youth's normal emotional development, undermines self-esteem, interferes with learning in school, and undermines friendships with peers," says Laurence Greenhill, M.D., who chairs an American Academy of Child and Adolescent Psychiatry initiative on drugs that affect children's minds.
In short, he says, teen depression is a serious illness. The benefits of getting help, including taking medications if needed, far outweigh the potential risks.
A specific group of antidepressants called selective serotonin reuptake inhibitors (SSRIs) has been shown to help children and teens with depression, says the National Institute of Mental Health (NIMH). The so-called black box warning applies to these SSRIs and says that suicidal thoughts or behavior are more likely in the first four weeks of use or when dosages are changed, the U.S. Food and Drug Administration (FDA) says. Psychiatrists say the warning was meant, in part, to alert other doctors and parents to the need for closer monitoring.
The FDA says that children and teens who begin taking SSRIs should be closely watched for any worsening of depression, suicidal thoughts or behavior, or any unusual changes in behavior, including sleeplessness, agitation or withdrawal from social situations.
Fluoxetine (Prozac) is the only SSRI approved by the FDA to treat depression in children ages 8 and older. Other SSRIs have been prescribed for children and teens in "off label" use, the FDA says. In 2003, the FDA recommended that the SSRI paroxetine not be given to children and teens to treat depression.
Antidepressants don't work in every case. Prozac helps only about two-thirds of those who take it, the FDA says, and some children experience side effects such as agitation.
"Suicidal thoughts are very common in adolescents," says David Fassler, M.D., a child psychiatrist who teaches at the University of Vermont. "At least one in six thinks about it, and about half of all kids with depression will attempt suicide." Luckily, few succeed. "Usually, they won't tell anybody about it, and that's what we worry about."
Studies involving about 4,400 depressed kids led to the new warning. Those who took antidepressants were twice as likely to express suicidal thoughts as those who took placebos (sugar pills). The numbers were small—4 percent for those on the drugs versus 2 percent on placebos. There were no actual suicides, Dr. Fassler says.
A clinical trial involving about 440 adolescents with major depression showed that about 70 percent responded well to a combination of Prozac and talk therapy. That was double the rate for youngsters on placebos.
"The key is, if you think your child might have depression, don't worry about trying to define what it is, just get it checked out," says Dr. Fassler. "Get to a mental health professional and get a comprehensive evaluation. The good news is that if it is depression, we really can help most of these kids."
Here are some suggestions from the NIMH:
Realize that depression in your child or teen is a serious condition that should be treated and monitored.
Your child should be thoroughly evaluated by a health care provider to determine if medication is appropriate. If an SSRI is prescribed, the child should be closely monitored, particularly during the first four weeks. And if suicidal thoughts or agitation develop, notify your provider at once.
Medications are not the only treatment for depression but are usually required if the depression is more than mild. Many times psychotherapy is given as the first treatment for mild forms of depression. For more severe forms, medication may be given in combination with psychotherapy.
If your child expresses suicidal thoughts or behavior or even intimates these, or has nervousness, agitation, irritability, sleeplessness or easily changeable moods, have him or her evaluated without delay.
If your child is already taking an SSRI, he or she should not stop taking the medication without discussing it with a health care provider. The child also should continue to be monitored to see that the medication is helping.
Realize that any medication may have side effects. Talk to your health care provider if you have concerns about side effects.
© 2013 Main Line Health